California, 2022

Flash Flood in California, August 2, 2022

August 2, 2022 · NWS EKA · 1 event in 1 county or zone

Monsoonal moisture surged northward into Northern California and a persistent low offshore brought the threat for thunderstorms the first several days of August. The 2nd of August was the peak for the thunder.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EKA wrote it up.

Monsoonal moisture surged northward into Northern California and a persistent low offshore brought the threat for thunderstorms the first several days of August. The 2nd of August was the peak for the thunder. A handful of special weather statements were issued over the course of several days. One storm set up over the River Complex Burn Scar from 2021 on August 2nd shortly before 6 p.m. A Flash Flood Warning was issued and a debris flow did occur on Coffee Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before the first event at Aug 2, 1:49 PM PST, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 2, 1:49 PM PST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
249 PM PDT Tue Aug 2 2022

.SYNOPSIS...The threat for isolated thunderstorms will persist
through this evening over the interior mountains. Interior temperatures
will quickly warm back up and remain above normal all week. Northerly
winds will build offshore by mid week, bringing a return of night
and morning low clouds and fog.

&&

.DISCUSSION...Lightning and thunderstorm activity has spun up
again over south-central oregon but as of 1400 PDT no strikes have
been observed over the EKA CWA. Nonetheless radar and satellite is
showing some convective activity over the Trinity Alps and Yolly
Bolla spine this afternoon and some shower activity is being
detected. The issue for the office today centers around the shower
activity over the Trinity Alps and more specifically over last
year's River Complex burn scar. With the expecting increase in
showers over that area a Flash Flood Watch for Debris Flow has
been issued for that area with the main concern being the Coffee
Creek area and the drainages that flow through that area. High res
modeling suggest a 1/3 up to 3/4 of an inch of rain over the the
area through this evening. Should that area begin to see those
elevated rain rates a Flash Flood Warning will be issued. Otherwise,
a persistent cutoff low pressure system offshore will wander away
and westward allowing upper ridging over the SW US to re-
establish over the area through the rest of the week. This will
result in quick warming and above normal temperatures all week.
There are indications for another southerly moisture surge
associated with the mid level remnants of Hurricane Frank. The
bulk of the moisture appears to get absorbed into the cut-off low.
An upstream shortwave trough and mid level deformation zone will
approach on Friday and cross the PacNW late Friday. We could see
some showers or perhaps some elevated convection offshore with the
passage of this shortwave Friday night. Right now, the models
indicate very little potential for rain or storms. Models diverge
on the persistence of the ridge and another moist air stream
toward the latter portion of the weekend. The GEFS and GFS
indicate above normal precipitable water (over 150%) while the
ECMWF and ENS indicate PWAT anomalies falling well below seasonal
normals. This will need to be watched for more convection
opportunities on Sunday into early next week. Else, seasonably hot
temperatures and dry conditions are expected for the interior
through early next week.

&&

.AVIATION...Stratus and some patchy fog lifted this morning, although
these low clouds continue to lap at the coast. Light onshore flow
and a strengthening low level inversion have been working
together to limit the improvement today, with only brief
receding/scattering continuing this afternoon. LIFR CIGS and VIS
will settle in for the northern terminals this evening and tonight
while UKI remains VFR. /TA

&&

.MARINE...Light northerly to northwesterly winds of 5 to
10kts with small seas of 3 to 5 feet will continue tonight.
Northerlies will then increase early Wednesday morning. Advisory
level winds will begin expanding outward from the southern waters
by as early as Wednesday evening, and will strengthen through
Thursday. The current forecast shows the northerlies breaking
down/moving west late week and into the weekend as a meandering
upper low nears, but there remains uncertainty in its evolution.
Otherwise, steep, short period seas will begin to dominate the
waters starting Wednesday while some small mid to long period
southerly swells up to 3 feet persist.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Flash Flood Watch until 9 PM PDT this evening for CAZ107.

NORTHWEST CALIFORNIA COASTAL WATERS...
None.
&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Aug 2, 3:15 AM PST, 13 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
415 AM PDT Tue Aug 2 2022

CAZ101-103-104-106-109-110-112>115-030000-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Southern Humboldt Interior-Mendocino Coast-
Northwestern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
415 AM PDT Tue Aug 2 2022

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ102-105-107-108-111-030000-
Del Norte Interior-Northern Humboldt Interior-Northern Trinity-
Southern Trinity-Northeastern Mendocino Interior-
415 AM PDT Tue Aug 2 2022

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Isolated thunderstorms will be possible this afternoon and early
this evening. The primary threat will be lightning strikes. Isolated
and brief heavy rain will also be possible with storms, mainly in
northeastern Trinity county along highway 3.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

In the hours before

Special weather statement, Aug 2, 3:27 PM PST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Eureka CA
427 PM PDT Tue Aug 2 2022

CAZ107-108-030000-
Southern Trinity CA-Northern Trinity CA-
427 PM PDT Tue Aug 2 2022

...A strong thunderstorm will impact portions of central Trinity
County through 500 PM PDT...

At 425 PM PDT, Doppler radar was tracking a strong thunderstorm near
Douglas City, or near Weaverville, moving northeast at 55 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hayfork and Junction City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4060 12312 4067 12317 4076 12305 4066 12296
TIME...MOT...LOC 2325Z 240DEG 48KT 4070 12298

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

ZVS

The radar

The Medford radar (KMAX), 109 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Trinity

When
August 2, 5:00 PM PST to 6:00 PM PST
Where
Trinity County, 11.06 mi WNW of Carrville to 11.32 mi WNW of Carrville
Cause
Heavy Rain / Burn Area
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
41.115, -122.924

A thunderstorm set up over the a portion of the 2021 River Complex Burn Scar and caused a debris flow as reported by Trinity County OES on Coffee Creek on 2 August. The debris flow caused Coffee Creek Road to be unpassable. A Flash Flood Warning was issued shortly after 03/0110Z.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2022Every state in 2022This day in weather historyWarnings in California, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1050415.